Posted by g_g_g_unit on February 18, 2012, at 7:21:15
In reply to Re: Depakote questions » g_g_g_unit, posted by SLS on February 18, 2012, at 7:00:36
> Hi GGG.
> > Does the apathy/mental dulling ever pass on AC's, or is it a case of what you see is what you get?
> I found that much of the cognitive "brain-fog" stuff disappeared early during my first trial of Depakote. I am guessing that it took about a week for this to happen. With a drug like Tegretol, the sedation tends to persist. Of course, two people can react differently to the same drug. If the brain-fog and cognitive dulling does not disappear within two weeks, I would begin to think about finding an alternative treatment. Depakote can produce mild to moderate depression as a side effect.
Thanks. I'll keep that in mind.
> > > Were there any other drugs considered to treat your irritability? I had thought to mention propranolol, but I don't know enough about its usage in a situation like yours.
> > I periodically speak to Dr Gillman to update him on my treatment and propranolol was his recommendation as well. I guess great minds must think alike =)
> > > Which anti-anxiety drugs do you want to avoid?
> > None. It's a matter of what my psychiatrist is willing to prescribe.
> This is a good thing. I would try the propranalol first followed by a benzodiazepine if necessary, knowing that it will be used for a short period of time. I would recommend something with a long half-life like Klonopin, but that drug can produce depression. I happen to like Ativan. It feels very "clean" to me. I experience no cognitive dulling or hangover effect. I am somewhat afraid of Xanax. Some people come to like its euphoriant effects too much. Not everyone experiences this, though.
My psychiatrist definitely has certain preferences when it comes to prescribing. He has no issues with Xanax, though prefers to avoid Ativan, as he says tolerance builds relatively quickly. He's also a fan of Valium, though seemed reluctant when I mentioned Klonopin.
> > > What is your current dosage of Parnate?
> > Only 10mg.
> Gosh. I would begin to entertain the possibility that Parnate is the wrong drug for you. Damn. Did Dr. Gillman say that he has seen this before with Parnate, and that it resolves with time? I definitely experience stimulant-like effects when I first start taking Parnate. They seem to disappear between one and two weeks. However I start at 30 mg and move up to 40 mg by the end of the first week.
Is your concern based on the fact that the stimulation hasn't disappeared?
I've been on Parnate (albeit beginning at 20mg) for 12 days total and still notice mild euphoria and stimulation with each dose. However, I do tend to be excessively sensitive to medication and can barely tolerate starting doses of Dexedrine. Do you think the fact that you start at 30mg might mean you develop a tolerance faster?
It was my hope that the stimulant effect might continue to some degree, since I'd like the drug to improve my attention. Dr. Gillman believed that a higher dose would potentially offset any irritability and anxiety. I'd like to reach at least 30-40mg before I give up.
> You know that someone is bound to mention Nardil or Marplan as a replacement for Parnate. Oops. I guess I just did. :-)
> What are the things about Nardil that might dissuade you from trying it?
I don't believe it would be as effective (if at all?) for ADHD.
> Nardil effectively treats:
> - unipolar depression (especially for the atypical subtype)
> - bipolar depression
> - social phobia / social anxiety
> - GAD
> - OCD
> I admire your fortitude and willingness to tolerate adverse effects in an effort to give a treatment a chance to work.
Thanks =) I figured 12 days was far too early to bail on a trail. If anything though I'm highly antsy and impatient when it comes to treatment.